Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 234, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 17, 2012, 3:48 PM EDT for 4 counties in South Carolina. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2012, 3:48 PM EDT (19:48 UTC)
- Expired
- Aug 17, 2012, 4:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Clarendon County, SC, Lee County, SC, Orangeburg County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:00 PM EDT | TSTM WND DMG | 2 Wsw Manning, SC | NUMEROUS TREES DOWN. |
| Aug 17, 4:00 PM EDT | TSTM WND DMG | 3 N Manning, SC | TREE ON CAR MILE MARKER 125 I95. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
118
WUUS52 KCAE 171948
SVRCAE
SCC027-061-075-085-172045-
/O.NEW.KCAE.SV.W.0234.120817T1948Z-120817T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
348 PM EDT FRI AUG 17 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
NORTHEASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 445 PM EDT
* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 18 MILES NORTH OF MANNING TO
SUMMERTON...OR ALONG A LINE EXTENDING FROM 13 MILES EAST OF SOUTH
SUMTER TO 13 MILES SOUTHWEST OF MANNING...AND MOVING EAST AT 10
MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMMERTON...MANNING...
HOLLY HILL...ELLOREE...BRANCHVILLE AND BOWMAN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3394 7997 3390 7995 3389 7991 3344 8016
3344 8022 3330 8025 3326 8030 3325 8043
3333 8051 3323 8069 3321 8084 3356 8055
3354 8051 3359 8052 3389 8024 3419 8014
3419 8012 3415 8015 3412 8012 3400 7990
TIME...MOT...LOC 1947Z 282DEG 10KT 3395 8011 3354 8033
$$
LM1 follow-up statement
284
WWUS52 KCAE 172041
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
441 PM EDT FRI AUG 17 2012
SCC061-085-172050-
/O.CAN.KCAE.SV.W.0234.000000T0000Z-120817T2045Z/
LEE SC-SUMTER SC-
441 PM EDT FRI AUG 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR SUMTER AND LEE COUNTIES IS
CANCELLED...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3334 8043 3344 8040 3351 8029 3346 8016
3345 8022 3332 8025 3327 8030 3325 8043
TIME...MOT...LOC 2040Z 282DEG 10KT 3338 8030 3345 8026
$$
SCC027-075-172045-
/O.CON.KCAE.SV.W.0234.000000T0000Z-120817T2045Z/
CLARENDON SC-ORANGEBURG SC-
441 PM EDT FRI AUG 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR ORANGEBURG AND CLARENDON COUNTIES...
AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR EUTAWVILLE...MOVING EAST AT 10 MPH.
THE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
THE INDICATED COUNTIES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3334 8043 3344 8040 3351 8029 3346 8016
3345 8022 3332 8025 3327 8030 3325 8043
TIME...MOT...LOC 2040Z 282DEG 10KT 3338 8030 3345 8026
$$
LMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:18 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 17, 2:18 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 218 PM EDT FRI AUG 17 2012 .SYNOPSIS... AN APPROACHING COLD FRONT WILL MOVE INTO THE FORECAST AREA TONIGHT AND STALL. THE FRONT WILL REMAIN NEAR THE AREA THROUGH MONDAY. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON... A MOISTURE INCREASE AHEAD OF THE COLD FRONT HAS OCCURRED TODAY. HEATING AND CONVERGENCE INTO THE PRE-FRONTAL TROUGH HAS RESULTED IN SCATTERED THUNDERSTORMS THIS AFTERNOON. MODERATE INSTABILITY AND A LARGE SURFACE TEMPERATURE-DEW POINT TEMPERATURE SPREAD MAY HELP CAUSE DAMAGING WIND WITH A FEW OF THE THUNDERSTORMS. TONIGHT... A FURTHER INCREASE IN MOISTURE AND CONVERGENCE AHEAD OF THE FRONT SHOULD SUPPORT GREATER THUNDERSTORM COVERAGE TONIGHT UNLESS WIDESPREAD CONVECTION DEVELOPS DURING THE LATE AFTERNOON RELEASING MUCH OF THE INSTABILITY. THE LATEST HIGH-RESOLUTION WRF SHOWS THE GREATEST COVERAGE DURING THE 800 PM TO 1000 PM TIME FRAME. THIS MAY BE CORRECT BECAUSE BOTH THE NAM AND GFS PLUS RAP SHOW A MID- LEVEL SHORTWAVE TROUGH MOVING INTO THE AREA DURING THE EVENING. THUNDERSTORMS MAY CONTINUE OVERNIGHT BUT THE CHANCE SHOULD DIMINISH BECAUSE OF DIURNAL COOLING AND PREVIOUS CONVECTION. THE TEMPERATURE GUIDANCE TONIGHT MAY BE A LITTLE TOO COOL BECAUSE OF CLOUDINESS AND MIXING ASSOCIATED WITH THE FRONT. && .SHORT TERM /SATURDAY/... THE NAM AND GFS KEEP THE SURFACE FRONT IN THE FORECAST AREA THOUGH SUNDAY. CONVERGENCE ASSOCIATED WITH THE FRONT SUPPORT THUNDERSTORMS. THE MODELS SHOW MOISTURE BECOMING SOMEWHAT SHALLOW BEHIND A LEAD MID-LEVEL SHORTWAVE TROUGH TONIGHT. THE NAM AND GFS MOS ARE CONSISTENT WITH CHANCE POP SATURDAY THROUGH SUNDAY. THE NAM MOS INDICATED COOLER HIGH TEMPERATURES COMPARED THE GFS MOS. BOTH THE NAM AND GFS SHOWED H85 WESTERLY FLOW SO EXPECT BREAKS IN THE CLOUDINESS SUPPORTING WARMER TEMPERATURES. BELIEVE THE GUIDANCE CONSENSUS IS THE BEST FORECAST AT THIS TIME. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... THE GFS AND ECMWF GENERALLY KEEP THE FRONT NEAR THE FORECAST AREA DURING THE EXTENDED PERIOD. THE MODELS INDICATE UPPER-LEVEL TROUGHING BUT ARE NOT IN GOOD AGREEMENT WITH THE TIMING AND PLACEMENT OF THE TROUGH AND DEEPER MOISTURE. THE GFS ENSEMBLE GUIDANCE INDICATES THE GREATER SHOWER CHANCE MONDAY THROUGH WEDNESDAY WITH THE MEAN POPS AROUND 40 PERCENT. THE ENSEMBLE MEAN POPS LOWER TO 20 TO 30 PERCENT THURSDAY AND FRIDAY. HOWEVER...THE ECMWF INDICATES THE DEEPEST MOISTURE THURSDAY AND FRIDAY. LEANED TOWARD THE ENSEMBLE MEANS FOR THE POP FORECAST. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... CU HAS DEVELOPED RAPIDLY...WITH RADAR NOW INDICATING ISOLATED DEVELOPING CONVECTIVE ACTIVITY NEAR CAE/CUB. LATEST MODELS INDICATE CHANCE OF ADDITIONAL CONVECTION DEVELOPING LATER THIS AFTERNOON AND EVENING. WILL CONCENTRATE ON THE NEAR TERM AND MONITOR RADAR TRENDS FOR TS/PRECIP INCLUSION IN THE TAFS. WILL NOT INDICATE FOG/STRATUS LATE TONIGHT/EARLY SATURDAY AT THIS TIME DUE TO UNCERTAINTIES WITH REGARD TO OVERNIGHT CLOUD COVER. EXTENDED AVIATION OUTLOOK...A CHANCE OF SHOWERS AND THUNDERSTORMS...ALONG WITH A CHANCE OF LATE NIGHT/EARLY MORNING RESTRICTIONS TO CIGS/VSBYS...AT TIMES THROUGH THE PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 17, 4:26 AM EDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 426 AM EDT FRI AUG 17 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 426 AM EDT FRI AUG 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST. DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 1:44 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 144 PM EDT FRI AUG 17 2012 SCZ022-028-171815- KERSHAW-RICHLAND- 144 PM EDT FRI AUG 17 2012 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW AND RICHLAND COUNTIES THROUGH 215 PM EDT... AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...NEAR ARCADIA LAKES...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... ARCADIA LAKES...DENTSVILLE...FOREST ACRES...WOODFIELDS AND FORT JACKSON... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 40 TO 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. && LAT...LON 3429 8078 3410 8062 3397 8095 3411 8105 TIME...MOT...LOC 1744Z 236DEG 17KT 3406 8095
Special weather statement, Aug 17, 2:58 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EDT FRI AUG 17 2012
SCZ022-029-031-038-172015-
CLARENDON-KERSHAW-LEE-SUMTER-
258 PM EDT FRI AUG 17 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW...LEE...
SUMTER AND CLARENDON COUNTIES THROUGH 415 PM EDT...
AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
OAKLAND TO 9 MILES SOUTHWEST OF PINEWOOD...MOVING EAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...MANNING...MILLWOOD...MULBERRY...SOUTH SUMTER
AND SUMTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3364 8011 3363 8054 3364 8053 3367 8057
3368 8057 3369 8059 3373 8063 3378 8060
3384 8062 3429 8058 3431 8016 3429 8014
3417 8013 3416 8015 3414 8013
TIME...MOT...LOC 1858Z 283DEG 10KT 3422 8052 3365 8056The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:44 PM EDT | Special Weather Statement | CAE | Richland | 31 min |
| Aug 17, 2:58 PM EDT | Special Weather Statement | CAE | Clarendon, Lee, Sumter | 77 min |
| Aug 17, 3:09 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 66 min |
| Aug 17, 3:28 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 62 min |
| Aug 17, 4:26 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 49 min |
| Aug 17, 5:28 PM EDT | Special Weather Statement | CAE | Aiken | 62 min |
| Aug 17, 5:40 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 51 min |
| Aug 17, 6:17 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 58 min |
| Aug 17, 6:37 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw | 38 min |
| Aug 17, 6:53 PM EDT | Special Weather Statement | CAE | Richland | 52 min |
| Aug 17, 7:11 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee | 64 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.